Kansas, 2012

Hail in Kansas, May 21, 2012

May 21, 2012 · NWS DDC · 3 events in 1 county or zone

An isolated thunderstorm moved out of Colorado and produced severe hail in Stanton county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated thunderstorm moved out of Colorado and produced severe hail in Stanton county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 21, 5:02 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, May 21, 5:02 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
602 PM CDT MON MAY 21 2012

...UPDATED FOR THE 00Z TAF ISSUANCE...

.SYNOPSIS...
ISSUED AT 1213 PM CDT MON MAY 21 2012

AT 12Z MONDAY AN UPPER LEVEL LOW WAS LOCATED OFF THE COAST OF
BRITISH COLUMBIA WITH A +120KT UPPER LEVEL JET DIGGING INTO THE
BASED OF THIS UPPER LEVEL LOW. ACROSS THE WESTERN UNITED STATES AT
THE 500MB LEVEL THERE WERE SEVERAL THERMAL TROUGHS EMBEDDED IN A
WESTERLY FLOW. ONE WAS LOCATED IN NORTHWEST COLORADO WITH THE NEXT
THERMAL TROUGH LOCATED ACROSS EASTERN OREGON/NORTHWEST NEVADA. A
WEDGE OF WARM 700MB TEMPERATURES WERE LOCATED JUST EAST OF THE
ROCKIES WITH A POOL OF HIGHER DEW POINT PRESENT JUST EAST OF THESE
WARM TEMPERATURES WHICH EXTENDED FROM WESTERN NEVADA TO THE
PANHANDLE OF TEXAS. AT THE 850MB LEVEL A SOUTHERLY FLOW WAS
PRESENT ACROSS EASTERN COLORADO AND WESTERN KANSAS ALONG WITH SOME
WARM AIR ADVECTION. AT THE SURFACE A MOIST SOUTHEAST FLOW WAS
PRESENT WEST OF AN AREA OF HIGH PRESSURE THAT WAS LOCATED ACROSS
EASTERN NEBRASKA/EASTERN KANSAS. THE AREA OF HIGHER DEW POINTS
EXTENDED FROM WESTERN OKLAHOMA INTO SOUTHEAST COLORADO.

&&

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 137 PM CDT MON MAY 21 2012

TONIGHT A SUBTLE UPPER LEVEL WAVE WILL MOVE ACROSS EASTERN
COLORADO INTO WESTERN KANSAS. NAM AND GFS ARE IN DECENT AGREEMENT
WITH THE MID LEVEL INSTABILITY EARLY TONIGHT BUT DISAGREE ON HOW
WARM THE 750-650MB LAYER WILL BE AT 00Z TUESDAY. AS A RESULT AM
UNSURE HOW QUICKLY/IF CONVECTION WILL DEVELOP BEFORE 00Z TUESDAY.
GIVEN THIS UNCERTAINTY WILL KEEP A MENTION OF SMALL CHANCES GOING
EARLY BUT WILL ADJUST IF NEEDED. WILL THEN CONTINUE TO SPREAD
PRECIPITATION CHANCES EAST ACROSS WESTERN KANSAS OVERNIGHT GIVEN
THE MOIST UPSLOPE FLOW COMBINED WITH 850MB WARM AIR ADVECTION NEAR
THE NOSE OF A 35KNOT JET IN AN AREA WHERE BOUNDARY LAYER CAPES OF
500 TO 750J/KG. THIS AREA OF LIFT IS EXPECTED TO SPREAD EAST
TOWARDS CENTRAL KANSAS LATE TONIGHT AND EARLY TUESDAY AS A 700MB
BAROCLINIC ZONE MOVES INTO WESTERN KANSAS.

ON TUESDAY A WESTERLY DOWNSLOPE FLOW WILL IMPROVE AND A TROUGH OF
LOW PRESSURE AT THE SURFACE IS EXPECTED TO DEEPEN ACROSS EASTERN
COLORADO. SOUTH WINDS WILL INCREASE DURING THE DAY AND WILL
APPROACH WIND ADVISORY CRITERIA DURING THE AFTERNOON BASED ON
BOUNDARY LAYER AND MEAN MIXED LAYER WINDS. AT THIS TIME CONFIDENCE
IS NOT HIGH ENOUGH TO ISSUE A WIND ADVISORY YET BUT DID RAISE
WIND SPEEDS UP SLIGHTLY TUESDAY AFTERNOON. 700MB TEMPERATURES AT
00Z WEDNESDAY IS FORECAST TO RANGE FROM 12 TO 14C AND 850MB
TEMPERATURES WILL RANGE FROM NEAR 20 IN SOUTH CENTRAL KANSAS TO
THE LOWER 30S CLOSE TO THE COLORADO BORDER AT 00Z WEDNESDAY. BASED
ON THIS AND GOOD MIXING SEE LITTLE REASON TO DISAGREE WITH THE
PREVIOUS FORECAST SO WILL KEEP HIGHS RANGING FROM THE LOW TO MID
90S ACROSS MUCH OF WESTERN KANSAS. FURTHER EAST SOME LINGERING
CLOUDS ARE EXPECTED THROUGH THE EARLY AFTERNOON EAST OF THE 700MB
BAROCLINIC ZONE AS IT CROSSES WESTERN KANSAS DURING THE DAY SO IN
ADDITION TO SOME SMALL POPS WILL HAVE LOWER TEMPERATURES SLIGHTLY
AND TREND TOWARDS THE COOLER GUIDANCE.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 202 PM CDT MON MAY 21 2012

TUESDAY NIGHT:

HAVE SILENT POPS IN THE GRIDS TUESDAY EVENING ACROSS MY WESTERN COUNTIES
WEST OF A GARDEN CITY TO LIBERAL LINE. THE NAM INDICATES CONVECTION
FORMING ALONG THE LEE SURFACE TROUGH, HOWEVER, I HAVE VERY LOW CONFIDENCE
IN THIS SOLUTION AS THE 250 HPA JET IS LOCATED WELL TO THE NORTHWEST.
FORECAST SOUNDINGS SHOW THAT INSTABILITY IS NOT PARTICULARLY THAT HIGH
(1000-1500 J/KG OF CAPE) AND PWATS PRETTY LOW AT 0.60 INCHES (AROUND
THE 25TH PERCENTILE FOR THIS TIME OF YEAR). OVERNIGHT LOWS INTO WEDNESDAY
MORNING COULD BE VERY MILD (65 TO 70 DEG F RANGE) AS SOUTHERLY WINDS
CONTINUE THROUGH THE OVERNIGHT. FOLLOWED THE ECMWF FOR GUIDANCE FOR
LOW TEMPS.

WEDNESDAY:

WEDNESDAY LOOKS TO BE VERY HOT WITH MAXIMUM TEMPERATURES AROUND 20 TO
25 DEG ABOVE NORMAL. THE THERMODYNAMIC PROFILE IS VERY WARM IN THE LOW
LEVELS WITH 700 HPA TEMPERATURES AROUND 17 DEG C AND 850 HPA TEMPERATURES
AROUND 33 DEG C. THE WARMEST LOCATIONS WILL BE SOUTHWEST OF A LINE FROM
GARDEN CITY TO LIBERAL WHERE LOW 100S ARE NOW FORECAST. AGAIN, HAVE
FOLLOWED THE ECMWF AS GUIDANCE DUE TO THE CONTINUED POOR PERFORMANCE
FROM THE GFS. THE WARMEST SPOT LOOKS TO BETWEEN ELKHART AND LIBERAL
BEHIND THE DRYLINE AND IN THE REGION OF MAXIMUM DOWNSLOPE SOUTHWESTERLY
WINDS FROM THE SURFACE THROUGH 700 HPA. NO CONVECTION IS EXPECTED WITH
SUCH WARM TEMPERATURES ALOFT AND A RELATIVELY DRY ATMOSPHERE AS THE
DRYLINE MIXES FURTHER EAST DURING THE DAY. ANOTHER MILD NIGHT ALTHOUGH
SLIGHTLY COOLER THAN COMPARED TO THE NIGHT BEFORE IS EXPECTED WITH AROUND
60 DEG F FROM SCOTT CITY TO AROUND 70 DEG F NEAR MEDICINE LODGE.

THURSDAY:

AN UPPER LEVEL 500 TO 250 HPA NEGATIVELY TILTED TROUGH WILL MOVE ACROSS
THE CENTRAL AND NORTHERN PLAINS THURSDAY. THIS WILL HAVE A SURFACE REFLECTION
IN THE FORM OF A COLD FRONT THAT WILL MOVE ACROSS SOUTHWEST KANSAS DURING
THE DAY. HAVE STUCK WITH THE SLOWER FROPA SOLUTION FROM THE ECMWF AND
KEPT THE HOTTEST TEMPERATURES ACROSS SOUTH CENTRAL KANSAS (MID 90S DEG
F) AND COOLER (MID TO UPPER 80S DEG F) TOWARDS INTERSTATE 70. ANY CONVECTION
LOOKS TO REMAIN NORTHWEST OF THE AREA FROM NORTHEAST COLORADO INTO NEBRASKA
IN ASSOCIATION WITH AFOREMENTIONED UPPER LEVEL DYNAMICS.

FRIDAY AND BEYOND:

THE WARM FRONT WILL RETURN NORTHWARD FRIDAY AND A RETURN TO MAINLY 90
DEG F IS EXPECTED AS A RESULT. WILL HAVE TO WATCH OUT FOR CONVECTION
FORMING ALONG THE WARM FRONT ACROSS EITHER CENTRAL KANSAS (GFS) OR SOUTH
CENTRAL KANSAS (ECMWF) FRIDAY EVENING. HAVE CLEANED UP THE POPS A BIT
TO MAKE THE GRADIENT A BIT MORE METEOROLOGICALLY COHERENT. THE WARMEST
TEMPS ARE EXPECTED NEAR THE OKLAHOMA BORDER AND WILL CONTINUE TO REMAIN
TOASTY (IN THE 90S DEG F).

WITH A SHORTWAVE TROUGH LOCATED ACROSS THE GREAT BASIN, THE AFOREMENTIONED
WARM FRONT/WARM SECTOR WILL CONTINUE TO SPREAD NORTHWARD SATURDAY. HAVE
NUDGED THE ALLBLEND NUMBERS UP A DEGREE OR TWO AS 850 HPA TEMPERATURES
PER THE ECMWF ARE STILL FORECAST IN THE UPPER 20S DEG C. THERE COULD
BE SOME CONVECTION ACROSS THE HIGH PLAINS SATURDAY EVENING AND HAVE
TWEAKED THE ALLBLEND POPS TO ACCOUNT FOR THIS. FOR THE WEEKEND, MOST
OF THE UPPER LEVEL DYNAMICS WILL REMAIN NORTH OF SW KANSAS. WILL CONTINUE
A CHANCE FOR THUNDERSTORMS AND ABOVE NORMAL TEMPERATURES FOR THE REST
OF MY PERIOD. LOOKS LIKE SUMMER IS HERE TO STAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 555 PM CDT MON MAY 21 2012

GUSTY SOUTHEAST WINDS WILL SUBSIDE TO SOUTHEAST AT 12-14KTS AFTER
0130Z, DUE TO THE TEMPERATURE GRADIENTS DIMINISHING. A FEW MID
LEVEL ALTOCUMULUS CLOUDS WILL DRIFT IN FROM THE WEST THIS EVENING, AND
GENERALLY BE IN THE 050-070 THOUSAND FOOT RANGE OVERNIGHT. ALL IN
ALL, VFR CONDITIONS WILL PREVAIL THROUGH THE 24 HOUR TAF PERIOD.
ON TUESDAY, EXPECT STRONG SOUTH WINDS TO DEVELOP BY MID MORNING,
AS A STRONGER FLOW ALOFT MIXES DOWNWARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  92  67  97 /  20  20   0  10
GCK  57  93  66  99 /  20  20  10  10
EHA  59  96  65 100 /  20  20  10  10
LBL  58  94  67 103 /  30  20  10  10
HYS  54  90  67  93 /  10  20   0  10
P28  55  87  68  93 /  10  20   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...BURGERT
SHORT TERM...BURGERT
LONG TERM...SUGDEN
AVIATION...BURKE
Hazardous weather outlook, May 21, 12:44 PM CST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
144 PM CDT MON MAY 21 2012

KSZ030-031-043>046-061>066-074>081-084>090-221115-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
144 PM CDT MON MAY 21 2012 /1244 PM MDT MON MAY 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE WEST OF
HIGHWAY 25 LATE THIS AFTERNOON AND EVENING. A FEW OF THE STORMS
EARLY THIS EVENING MAY CONTAIN HAIL UP TO THE SIZE OF PENNIES AND
WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW SHOWERS AND THUNDERSTORMS COULD LINGER ACROSS SOUTHWEST AND
SOUTH CENTRAL KANSAS ON TUESDAY MORNING. IN ADDITION...SOUTH WINDS
ARE EXPECTED TO INCREASE INTO THE 25 TO 35 MPH RANGE DURING THE
DAY. THERE WILL BE A CHANCE FOR LATE AFTERNOON AND EVENING
THUNDERSTORMS THIS WEEKEND. IT IS TOO EARLY TO TELL WHETHER SEVERE
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Dodge City radar (KDDC), 158 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Stanton

When
May 21, 6:45 PM CST
Where
Stanton County, Johnson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.570, -101.750

Hail, Stanton

When
May 21, 6:50 PM CST
Where
Stanton County, Johnson
Measured
1 in hail
Reported by
Public
Coordinates
37.570, -101.750

Hail, Stanton

When
May 21, 6:57 PM CST
Where
Stanton County, Johnson
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.570, -101.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387367, 387368, 387369.